Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 44, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2004, 7:57 PM CDT for Wabasha County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2004, 7:57 PM CDT (00:57 UTC)
- Expired
- May 9, 2004, 9:00 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Wabasha County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:06 PM CDT | HAIL 0.75 | Wabasha, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:55 PM CDT | Tornado Watch | SPC | 5 hr |
| May 9, 7:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -818 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
384
WUUS53 KARX 100057
SVRARX
MNC157-100200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WABASHA COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 900 PM CDT
* AT 757 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 9 MILES
NORTHWEST OF OAK CENTER...OR ABOUT 11 MILES SOUTH OF RED WING. THE
SEVERE THUNDERSTORM WAS MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GILBERT VALLEY AND HIGHWAY 63 AND COUNTY 2 AROUND 805 PM CDT...
LAKE CITY AND COUNTY ROADS 33 AND 4 AROUND 810 PM CDT...
MAPLE SPRINGS AND DUMFRIES AROUND 815 PM CDT...
WABASHA AND KRUGER CAMPGROUND AROUND 820 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4443 9219 4442 9210 4433 9193 4433 9215
4434 9216 4434 9245 4435 9250 4436 9245
4445 9242 4445 9224
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:01 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 9, 3:01 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT SUN MAY 9 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CONCERNS IN THE NEAR TERM ARE ON SEVERE WEATHER THREAT TONIGHT. AFTER THAT PRECIPITATION CHANCES AND TEMPERATURES THROUGH MID WEEK. 18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS NORTHEAST SOUTH DAKOTA...WITH SURFACE WARM FRONT EXTENDING SOUTHEASTWARD ACROSS CENTRAL AND SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN. SURFACE COLD FRONT EXTENDS SOUTHWARD FROM LOW THROUGH SOUTH DAKOTA INTO NEBRASKA. RADAR MOSAIC SHOWING CELLS BEGINNING TO FORM NEAR TRIPLE POINT. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD FORMING ALONG THE WARM FRONT ACROSS CENTRAL MINNESOTA. 12Z 09MAY04 MODELS IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. STILL SOME QUESTION AS TO THE QPF...WITH THE MODELS DIFFERING SOMEWHAT. OVERALL LEANING TOWARD THE ETA IN THE NEAR TERM...WITH MORE INFLUENCE FROM THE GFS BEYOND 36 HOURS. IN THE SHORT TERM...WARM FRONT WILL CONTINUE TO SURGE NORTHWARD TONIGHT...WITH REMAINDER OF FORECAST AREA GETTING INTO THE WARM SECTOR. WARM SECTOR HAS BECOME EXTREMELY UNSTABLE WITH CAPES AROUND 3000 J/KG AND VERY STEEP LAPSE RATES. CAP ALREADY BREAKING WITH CELL DEVELOPMENT NEAR TRIPLE POINT IN WESTERN MINNESOTA. ACTIVITY WILL LIKELY TO CONTINUE TO DEVELOP ALONG THE COLD FRONT AND ALONG AND TO THE NORTH OF THE NORTHWARD MOVING WARM FRONT. DEEP LAYER SHEAR ALONG BOUNDARY TO ENHANCE POTENTIAL FOR SUPER-CELLS THIS EVENING. CURRENT MODERATE RISK OUT FOR THE WESTERN TWO THIRDS OF THE FORECAST AREA LOOKS GOOD. COLD FRONT TO APPROACH THE AREA LATE TONIGHT AND ACROSS THE FORECAST AREA THROUGH THE MORNING HOURS ON MONDAY. WILL CONTINUE THE LIKELY POPS FOR THIS TIME FRAME. FRONT WILL THEN PUSH SOUTH OF THE AREA MONDAY NIGHT AND BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY. THE NEXT DISTURBANCE APPROACHES FROM THE WEST BY TUESDAY...AND THE FRONT WILL RETURN NORTH AGAIN. WILL MAINTAIN LOW POPS TUESDAY TO ACCOUNT FOR THIS...BUT THE AREA SHOULD BE SAFE FROM CONVECTION TUESDAY NIGHT. THE NEXT COLD FRONT IS DUE IN FOR THE LATTER PART OF WEDNESDAY. HAVE LEFT RAIN CHANCES AS THEY WERE IN THE PREVIOUS FORECAST. GUIDANCE TEMPERATURES LOOK REASONABLE AND CLOSE TO PREVIOUS FORECAST SO NO MAJOR CHANGES MADE. .LONG TERM...THURSDAY THROUGH SUNDAY OVERALL PATTERN TO REMAIN WITH TROUGH ACROSS THE WESTERN CONUS AND RIDGING IN THE EAST. THUS KEEPING FORECAST AREA IN SOUTHWEST FLOW ALOFT. FRONTAL BOUNDARY AND ASSOCIATED WAVE MOVES THROUGH ON THURSDAY...WITH THE GFS THE MORE PROGRESSIVE MODEL VERSUS THE ECMWF. LAST SEVERAL BOUNDARIES HAVE BEEN SLOWER THAN THE ECMWF AND PREFER THIS SOLUTION...KEEPING POPS IN THROUGH THURSDAY NIGHT. ANOTHER WAVE TO AFFECT THE AREA SATURDAY AND KEPT THE LOW POPS FROM THE PREVIOUS FORECAST. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && RABERDING
Hazardous weather outlook, May 9, 12:36 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1236 PM CDT SUN MAY 9 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1236 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A WARM FRONT ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THESE THUNDERSTORMS ARE LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. AS THE CAP WEAKENS ACROSS SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA...SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE EAST THROUGH THE ENTIRE AREA TONIGHT. AS THIS FRONT APPROACHES...THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STILL BE LINGERING OVER SOUTHERN WISCONSIN AND SOUTHERN IOWA ON MONDAY...WHICH WILL AGAIN SERVE AS THE MAIN FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:10 PM CDT | Flash Flood Warning | ARX | Wabasha | 4 hr |
| May 9, 10:01 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 59 min |
| May 9, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 67 min |
| May 9, 10:47 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 73 min |
| May 9, 10:52 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 68 min |
| May 9, 11:45 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.